MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNW0T3
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/22/2024
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that during cataract surgery a scratch was found on the optical surface of the intraocular lens (iol) after it was implanted.There was no visual loss and no patient harm.The lens remains implanted in patient's eye.The incision size for surgery was 2.4mm.According to the reporter the facility has found numerous scratches on the optical surfaces (six in two days).There are six medical device reports associated with this report.This is 6 of 6.
 
Additional Manufacturer Narrative
The product was not returned for analysis; the lens remains implanted.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Correction in d.4.Additional information provided in h.3., h.6.And h.11.The product was not returned for analysis.Only videos were returned, the reported scratch was observed on the returned video.The complainant indicates the use of non-company viscoelastic which is not qualified for use with the associated intraocular lens (iol) model.Five surgical videos were provided by the customer and shared with the manufacturing site (hwv/cork) via onedrive.The reporter was unable to provide information regarding which video belongs to which complaint.Video 1: the cataract removal was not shown.The cartridge and lens preparation were not shown.It cannot be determined if adequate ophthalmic viscosurgical device (ovd) was used.The video started with the lens being placed into the cartridge loading area.The iol was being held across the optic with forceps.The lens was placed into the loading area and then removed.The leading haptic was pressed back against the loading area to fold it onto the optic.The lens was replaced into the loading area.The trailing haptic was pushed in and the lens advanced without out biasing the lens downward.The cartridge was removed from view.The cartridge was brought into view and the tip was inserted into the incision.The haptics appeared to be tucked in the optic fold.As the iol was advanced into the eye a slight plunger override was observed.A metal surgical instrument was used to position the iol.After the lens was positioned, a scratch/mark was visible near the peripheral optic edge on the posterior surface.No attempt was made to remove the ¿mark¿.The lens was left implanted.Video 2: the cataract removal was not shown.The cartridge and lens preparation were not shown.It cannot be determined if adequate ovd was used.The video started with the lens being placed into the cartridge loading area.The lens was removed and replaced into the loading area.The was mainly off screen.It cannot be determined the lens was positioned correctly.The cartridge comes back into view and the tip was inserted into the incision.The cartridge was brought into view and the tip was inserted into the incision.The haptics appeared to be tucked in the optic fold.As the iol was advanced into the eye a slight plunger override was observed.A metal surgical instrument was used to position the iol.After the lens was positioned, a scratch/mark was visible near the peripheral optic edge on the posterior surface.No attempt was made to remove the ¿mark¿.The lens was left implanted.Video 3: the cataract removal was not shown.The cartridge and lens preparation were not shown.It cannot be determined if adequate ovd was used.The video started with the lens being placed into the cartridge loading area.The iol was being held across the optic with forceps.The lens was placed into the loading area and then removed.The leading haptic was pressed back against the loading area to fold it onto the optic.The lens was replaced into the loading area.The trailing haptic was pushed in and the lens advanced without out biasing the lens downward.The cartridge was removed from view.The cartridge was brought into view and the tip was inserted into the incision.The haptics appeared to be tucked in the optic fold.As the iol was advanced into the eye a plunger override was observed.The trailing haptic was on top of the plunger.The trailing optic edge was folded over due to the plunger override.The edge unfolded after the plunger was retracted.A metal surgical instrument was used to position the iol.After the lens was positioned, a scratch/mark was visible near the peripheral optic edge on the posterior surface.No attempt was made to remove the ¿mark¿.The lens was left implanted.Video 4: the cataract removal was not shown.The cartridge and lens preparation were not shown.It cannot be determined if adequate ovd was used.The video started with the lens being placed into the cartridge loading area.The lens was removed and replaced into the loading area.This was mainly off screen.It cannot be determined the lens was positioned correctly.The cartridge was removed from view.The cartridge was brought into view and the tip was inserted into the incision.The haptics appeared to be tucked in the optic fold.As the iol was advanced into the eye the video was slightly blurred.Iol condition and plunger contact cannot be clearly observed, but there did appear to be a slight override.A metal surgical instrument was used to position the iol.After the lens was positioned, a scratch/mark was visible near the peripheral optic edge on the posterior surface.No attempt was made to remove the ¿mark¿.The video was focused on the mark.The lens was left implanted.Video 5: the cataract removal was not shown.The cartridge and lens preparation were not shown.It cannot be determined if adequate ovd was used.The video started with the lens being placed into the cartridge loading area.The lens was removed and replaced into the loading area.This was mainly off screen.It cannot be determined if the lens was positioned correctly.The cartridge was removed from view.The cartridge was brought into view and the tip was inserted into the incision.As the iol was advanced into the eye, a slight plunger override was observed.A metal surgical instrument was used to position the iol.After the lens was positioned, a scratch/mark was visible near the peripheral optic edge on the posterior surface.No attempt was made to remove the ¿mark¿.The lens was left implanted.Based on our observation of the returned video, there appears to be scratch/marks on all 5 iols, it is unknown which video relates to which iol.Based on the information provided by the customer, the most likely root cause is failure to follow instructions for use (ifu), as the surgeon states the use of non-qualified viscoelastic.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: 2024-69262 h.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLAREON TORIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20309272
Report Number9612169-2024-00949
Device Sequence Number15662952
Product Code MJP
UDI-Device Identifier00380652402309
UDI-Public(01)00380652402309(17)260918(11)220920(10)25496984(21)25496984023
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/18/2026
Device Model NumberCNW0T3
Device Lot Number25496984
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/28/2024
Supplement Date Received by Manufacturer09/27/2024
Initial Report FDA Received Date09/26/2024
Supplement Report FDA Received Date10/25/2024
Date Device Manufactured09/20/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IV IOL DELIVERY SYSTEM, INJECTOR; HYALURONATE NA SENJU; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; UNSPECIFIED FORCEPS
Patient Age68 YR
Patient SexMale